A tight √2 -approximation for linear 3-cut

Kristóf Bérczi, Karthekeyan Chandrasekaran, Tamás Király, Vivek Madan

Research output: Contribution to journalArticlepeer-review


We investigate the approximability of the linear 3-cut problem in directed graphs. The input here is a directed graph D= (V, E) with node weights and three specified terminal nodes s, r, t∈ V, and the goal is to find a minimum weight subset of non-terminal nodes whose removal ensures that s cannot reach r and t, and r cannot reach t. The precise approximability of linear 3-cut has been wide open until now: the best known lower bound under the unique games conjecture (UGC) was 4 / 3, while the best known upper bound was 2 using a trivial algorithm. In this work we completely close this gap: we present a 2-approximation algorithm and show that this factor is tight under UGC. Our contributions are twofold: (1) we analyze a natural two-step deterministic rounding scheme through the lens of a single-step randomized rounding scheme with non-trivial distributions, and (2) we construct integrality gap instances that meet the upper bound of 2. Our gap instances can be viewed as a weighted graph sequence converging to a “graph limit structure”. We complement our results by showing connections between the linear 3-cut problem and other fundamental cut problems in directed graphs.

Original languageEnglish (US)
Pages (from-to)411-443
Number of pages33
JournalMathematical Programming
Issue number1-2
StatePublished - Nov 1 2020


  • Approximation
  • Directed multicut
  • Linear cut
  • Multicut

ASJC Scopus subject areas

  • Software
  • Mathematics(all)

Fingerprint Dive into the research topics of 'A tight √2 -approximation for linear 3-cut'. Together they form a unique fingerprint.

Cite this